Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 8, 2002, 5:57 PM CST for Ellsworth County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2002, 5:57 PM CST (23:57 UTC)
- Expired
- Mar 8, 2002, 6:30 PM CST
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 137 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 6:07 PM CST | Hail 0.88 | Ellsworth, KS | |
| Mar 8, 6:10 PM CST | Hail 0.75 | Ellsworth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 082357 SVRICT KSC053-090030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 557 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN KANSAS * UNTIL 630 PM CST. * AT 551 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LORRAINE...OR ABOUT 10 MILES SOUTH OF ELLSWORTH...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR KANOPOLIS AROUND 600 PM CST... NEAR ELLSWORTH AROUND 605 PM CST... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH COUNTY UNTIL 630 PM CST. LAT...LON 3865 9834 3862 9803 3885 9795 3886 9839 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:11 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 8, 3:11 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CST FRI MAR 8 2002 WL SEND OUT ZONES ONCE WATCH IS ISSUED. TONIGHT: ACTIVE EVENING/NIGHT STARTING TO TAKE SHAPE AS POWERFUL SYSTEM CONTINUES TO STRENGTHEN AS IT TRACKS EASTWARD. THIS SYSTEM IS VERY EVIDENT TAKING SHAPE OVER EAST CO VIA WV IMAGERY...WITH DRY SLOT PUNCHING INTO WEST KS. THIS SHOULD HELP TO SCATTERED-OUT SOME OF OUR LOW CLOUDS...FURTHER ENHANCING INSTABILITIES. FRONT IS EXPECTED TO LIFT NORTH THIS EVENING...WITH A DRY LINE EXTENDING SOUTH FROM FRONT. EXPECTING DEWPOINTS TO INCREASE TO NEAR 60 EAST OF DRYLINE AND SOUTH OF FRONT. ATTM AM EXPECTING CONVECTION TO INITIATE THIS EVENING ALONG FRONT AS CONVERGENCE CONTINUES TO INCREASE...ALONG WITH INCREASED ACCENT AS SHORTWAVE APPROACHES. THE MAIN QUESTION WL BE HOW FAR NORTH THIS FRONT WILL MAKE IT. THIS WILL DETERMINE THE LOCATION OF CONVECTION POTENTIAL. WITHIN A COUPLE HOURS OF INITIATION AM EXPECTING TO ORGANIZE INTO A LINE AND SWEEP ACROSS CWA. THERE IS A MARGINAL THREAT FOR TORNADOES BEFORE LINE FORMS GIVEN AMOUNT OF SHEAR...BUT LIMITING FACTOR WL BE AMOUNT OF DEEP MOISTURE. MAIN THREAT WL BE HAIL AND ISOLATED WIND DAMAGE. AFTER STORMS MOVE OFF...ATTENTION THEN TURNS TO SNOW CHANCES. ATTM AM THINKING SHOULD MOSTLY BE A FLURRY EVENT...WITH MAYBE SOME LIGHT SNOW OVER CENTRAL ZONES. WL DEFINITELY CONTINUE THE WIND ADVISORY OVERNIGHT...TO 12Z SAT. WOULD NOT BE SURPRISED TO SEE SOME GUSTS AROUND 50KTS...ESPECIALLY OVER CENTRAL KS ZONES. MAJOR TEMP DISCREPANCY WITH THE LATEST GUIDANCE LOWS. MAV IS MUCH COOLER WITH THE OVERNIGHT LOWS COMPARED TO FWC. WL BASICALLY SPIT THE DIFFERENCE BETWEEN THE TWO...MIGHT ONLY BE A DEGREE OR TWO ABOVE PREV FCST. THIS WOULD FALL IN LINE WITH ETAS 2M FORECASTED TEMPS. SATURDAY: SFC LOW QUICKLY SCOOTS OFF TO THE NE...AND BY 12Z ALL MODELS HAVE IT APPROACHING THE GREAT LAKES REGION. FWC CONTINUES TO BE WARMER WITH HIGHS. TAKING A LOOK AT PARTIAL THICKNESS WOULD PUT CWA IN THE 40S...WITH LOWER 40S OVER SE. FCST SOUNDINGS SHOW THAT WE SHOULD HAVE FAIRLY GOOD MIXING UP TO AROUND 850MB WITH PLENTY OF SUNSHINE. SO A LOOK AT 850 TEMPS ALSO AGREES WITH MID AND LOW 40S. SATURDAY NIGHT: SFC HIGH SLIDES INTO EASTERN OK AND WEST ARKANSAS. CLEAR SKIES AND FAIRLY LIGHT WINDS SHOULD ALLOW SOME RADIATION. GUIDANCE NUMBERS ARE FINALLY IN MORE OF AN AGREEMENT...AND PREVIOUS FCST IS RIGHT ON TRACK...SO WL NOT MAKE ANY MAJOR TWEAKS ON TEMPS. SUNDAY: AS SFC HIGH TRACKS EAST...SOME LEE-SIDE TROUGHING COMMENCES...PROVIDING SOME NICE WARM ADVECTION. GUIDANCE NUMBERS ARE IN GOOD AGREEMENT WITH PROJECTED 1000-850MB THICKNESSES...WHICH WOULD YIELD NEAR 60 OVER CENTRAL KS ZONES...AND MID 50S ELSEWHERE. THIS ALSO AGREES WELL WITH PREVIOUS FCST. AGAIN...MOSTLY CLEAR SKIES SHOULD PREVAIL. MON-TUES: SFC LOW BEGINS TO TAKE SHAPE MONDAY ACROSS THE OK PANHANDLE. THIS WL ALLOW GULF MOISTURE TO STREAM NORTHWARD. THE LATEST AVN AND 84HR EXTENSION OF THE ETA ARE PRODUCING LIGHT PRECIP OVER AREA LATER IN THE DAY MONDAY. CURRENTLY FCST HAS SLIGHT CHANCE...WL JUST INCREASE POPS TO 30 AND GO CHANCE. WL DROP HIGHS MONDAY AFTER TAKING A QUICK LOOK AT PARTIAL THICKNESS AND PROJECTED 850 TEMPS. THIS ALSO AGREES WITH THE LATEST MEX NUMBERS. BUT WONT GO TOO BULLISH SINCE IS STILL A WAYS OUT. DO NOT SEE TOO MUCH DISCREPANCY TUESDAY AND WEDNESDAY BETWEEN ECMWF AND MRF 850 TEMPS. WL RAISE TEMPS SLIGHTLY FROM PREV FCST BASED ON LATEST MODEL GUIDANCE. SOME MODEL DIFFERENCES BEGIN TO DEVELOP WEDNESDAY INTO THURSDAY. MRF BRINGS A FRONT THROUGH WEDNESDAY NIGHT...AND ECMWF DOES NOT. BECAUSE OF CONTINUED DIFFERENCES...WL NOT MAKE TWEAKS TO EXTENDED. FCSTID = 7 ICT 23 46 24 57 / 50 0 0 0 HUT 20 45 23 58 / 50 0 0 0 EWK 21 45 23 56 / 50 0 0 0 EQA 22 45 23 55 / 50 0 0 0 WLD 27 47 25 56 / 50 0 0 0 RSL 16 45 22 59 / 30 0 0 0 GBD 19 46 23 59 / 30 0 0 0 SLN 19 44 22 57 / 50 0 0 0 MPR 21 45 23 56 / 50 0 0 0 CFV 29 46 24 58 / 70 0 0 0 CNU 28 42 23 55 / 70 0 0 0 K88 27 42 23 54 / 70 0 0 0 .ICT... KS...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES KSZ032>033... KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100. LAWSON
In the hours before
Special weather statement, Mar 8, 1:10 PM CST, 4 hours 47 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090600- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 110 PM CST FRI MAR 8 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING... AS OF MIDDAY...A NEARLY STATIONARY FRONT EXTENDED FROM SOUTHWEST KANSAS...ACROSS THE HUTCHINSON AND MCPHERSON AREAS OF CENTRAL KANSAS...AND INTO NORTHEAST KANSAS. AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES KANSAS THIS EVENING FROM COLORADO...THE FRONT IS EXPECTED TO LIFT SLIGHTLY NORTHWARD TO A GREAT BEND TO SALINA LINE. IN ADDITION...A DRYLINE WILL EXTEND SOUTH FROM THE FRONT...FROM NEAR GREAT BEND TO MEDICINE LODGE BY EARLY EVENING. EAST OF THE DRYLINE AND SOUTH OF THIS FRONT...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE...WITH DEWPOINTS CLIMBING INTO THE MID TO UPPER 50S. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...ALONG THE FRONT IN CENTRAL KANSAS LATE THIS AFTERNOON. A FEW ISOLATED STORMS MAY ALSO FORM JUST EAST OF THE DRYLINE. THE STORMS ARE EXPECTED TO MOVE RAPIDLY NORTHEAST. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. SHEAR PROFILES INDICATE THAT AN ISOLATED TORNADO IS POSSIBLE...HOWEVER THE LOW LEVEL MOISTURE IS SOMEWHAT MARGINAL AND A POTENTIALLY LIMITING FACTOR. AS THE EVENING PROGRESSES THE STORMS SHOULD ORGANIZE INTO MORE OF A SQUALL LINE...AND RACE ACROSS SOUTHEAST KANSAS. THE PRIMARY THREAT WILL THEN BE STRONG DAMAGING STRAIGHT LINE WINDS AND HAIL. SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 11 PM...ACROSS THAT AREA SOUTHEAST OF A LINE...FROM GREAT BEND TO SALINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. && JMC
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.